Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Flagstaff, AZ

July 30, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 30, 2012, 6:43 PM MST for Coconino County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2012, 6:43 PM MST (01:43 UTC)
Expired
Jul 30, 2012, 7:15 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 201 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 839 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
839 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS55 KFGZ 310143
SVRFGZ
AZC005-310215-
/O.NEW.KFGZ.SV.W.0020.120731T0143Z-120731T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
643 PM MST MON JUL 30 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 715 PM MST

* AT 640 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 8
  MILES SOUTH OF KAIBITO...OR 27 MILES NORTHEAST OF TUBA CITY...AND
  MOVING NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KAIBITO AT 710 PM MST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3653 11123 3665 11097 3641 11083 3637 11105
TIME...MOT...LOC 0141Z 148DEG 18KT 3645 11098

$$
1 follow-up statement
177 
WWUS55 KFGZ 310212
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
712 PM MST MON JUL 30 2012

AZC005-310221-
/O.EXP.KFGZ.SV.W.0020.000000T0000Z-120731T0215Z/
COCONINO AZ-
712 PM MST MON JUL 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COCONINO COUNTY
WILL EXPIRE AT 715 PM MST...

THE SEVERE THUNDERSTORM NEAR KAIBITO WHICH PROMPTED THE WARNING HAS 
WEAKENED. HOWEVER...THIS STORM IS STILL PRODUCING HALF INCH TO THREE 
QUARTER INCH HAIL...WIND GUSTS TO 50 MPH...AND VERY HEAVY RAIN NEAR 
KAIBITO. TRAVEL IN THIS AREA IS LIKELY HAZARDOUS.

LAT...LON 3653 11123 3665 11097 3641 11083 3637 11105
TIME...MOT...LOC 0211Z 148DEG 18KT 3658 11108

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:58 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 30, 2:58 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
258 PM MST MON JUL 30 2012

.SYNOPSIS...A MOIST SOUTHERLY FLOW WILL KEEP NORTHERN ARIZONA IN A
WET MONSOON PATTERN THROUGH TUESDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH LOCALLY HEAVY RAINFALL. A SLIGHT
DRYING TREND WILL DEVELOP WEDNESDAY THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...THE ACTIVE MONSOON PATTERN CONTINUES TODAY AS DEEP
MOIST SOUTHERLY FLOW STREAMS OVER AZ. STRONG HIGH PRESSURE
CENTERED TO OUR EAST AND AN INVERTED TROUGH CIRCULATION OVER THE
AZ/CA BORDER ARE KEEPING THE STATE UNDER A VERY MOIST AND UNSTABLE
AIRMASS. THE HIGHEST MOISTURE LEVELS THIS AFTERNOON ARE SEEN ACROSS
WESTERN AZ WHERE PW IS IN EXCESS OF 1.5 INCHES...WITH LESSER AMOUNTS
EASTWARD TOWARD THE NM BORDER. THUS BETTER STORM COVERAGE TODAY
ACROSS COCONINO/YAVAPAI COUNTIES WITH MAINLY ISOLATED TO WIDELY
SCATTERED ACTIVITY ACROSS THE EAST. TODAYS STORMS WILL BE VERY
EFFICIENT RAIN PRODUCERS WITH HEAVY RAIN AND FLOODING THE MAIN
THREAT. STORM MOTION IS TO THE NORTH AT 15-25 MPH WHICH WILL KEEP
STORMS MOVING. HOWEVER..THE PULSE TYPE NATURE OF THE STORMS MAY LEAD
TO TRAINING CELLS MOVING OVER THE SAME AREAS BRING VERY HEAVY
RAINFALL. LOCATIONS THAT HAVE RECEIVED RECENT HEAVY RAIN ALONG
WITH RECENT WILDFIRE BURN AREAS WILL BE AT HIGHEST RISK FOR FLOODING.

ACTIVITY IS EXPECTED TO DECREASE AFTER MIDNIGHT WITH THE BEST CHANCE
FOR CONTINUING STORMS OVERNIGHT ACROSS FAR WESTERN AZ NEAR THE
EASTERN PERIPHERY OF THE TROUGH AND DEEPEST MOISTURE. A SIMILAR
PATTERN REMAINS IN PLACE TUESDAY WITH THE DEEPEST MOISTURE FAVORING
WESTERN AZ FOR THUNDERSTORM CHANCES.

FROM WEDNESDAY INTO THE COMING WEEKEND...MID LEVEL FLOW WEAKENS AS
HIGH PRESSURE OVER THE PLAINS SLOWLY BUILDS WESTWARD. MOISTURE
LEVELS GRADUALLY RETREAT...THOUGH NEVER REALLY SCOUR OUT. THIS WILL
LEAD TO A LOW TO MID GRADE MONSOON PATTERN WITH SCATTERED
AFTERNOON/EVENING THUNDERSTORMS EACH DAY AND SLIGHTLY WARMER DAYTIME
TEMPERATURES. WITH LESSER MOISTURE CONTENT...THE THREAT FOR FLASH
FLOODING WILL ALSO DECREASE.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DIMINISH AFTER 02Z TO MAINLY ISOLATED SHOWERS
AFTER 08Z. STORMS WILL BE ASSOCIATED WITH EXTREMELY HEAVY RAIN.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TUESDAY
AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 30, 5:00 AM MST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST MON JUL 30 2012

AZZ004>018-037>040-310700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING MODERATE
TO HEAVY SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA TODAY AND
TONIGHT...ESPECIALLY ACROSS YAVAPAI AND COCONINO COUNTIES. SOME OF
THE STORMS MAY PRODUCE SUBSTANTIAL RAINFALL IN A SHORT PERIOD OF TIME
RESULTING IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY BUT THE RISK OF
HEAVY RAINFALL WILL DECREASE DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:51 PM MSTSevere Thunderstorm WarningFGZApache24 min
Jul 30, 5:54 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Jul 30, 6:03 PM MSTSevere Thunderstorm WarningFGZApache, Navajo27 min
Jul 30, 7:01 PM MSTAreal Flood AdvisoryFGZApache119 min
Jul 31, 12:15 AM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 31, 10:55 AM MSTSpecial Weather StatementFGZ20 min
Jul 31, 11:04 AM MSTSpecial Weather StatementFGZ26 min
Jul 31, 11:38 AM MSTSevere Thunderstorm WarningFGZNavajo22 min
Jul 31, 12:07 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 31, 12:22 PM MSTSevere Thunderstorm WarningFGZApache19 min
Jul 31, 12:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 31, 12:57 PM MSTSpecial Weather StatementFGZApache33 min
Jul 31, 1:14 PM MSTSpecial Weather StatementFGZ31 min
Jul 31, 1:39 PM MSTSpecial Weather StatementFGZ36 min
Jul 31, 2:04 PM MSTSpecial Weather StatementFGZApache26 min
Jul 31, 2:21 PM MSTSpecial Weather StatementFGZ24 min
Jul 31, 3:00 PM MSTSpecial Weather StatementFGZ30 min
Jul 31, 3:16 PM MSTSpecial Weather StatementFGZ29 min
Jul 31, 3:55 PM MSTSpecial Weather StatementFGZ35 min
Jul 31, 4:14 PM MSTSpecial Weather StatementFGZ31 min
Jul 31, 4:48 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.